Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Binghamton, NY

July 1, 2016Otsego County, New York

NWS Binghamton, NY issued this special weather statement at Jul 1, 2016, 1:21 PM EDT for Otsego County, New York. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2016, 1:21 PM EDT (17:21 UTC)
Expired
Jul 1, 2016, 1:45 PM EDT
In force
24 min
Issued by
NWS Binghamton, NY

County Otsego County, NY

The radar

The Albany radar (KENX), 92 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS81 KBGM 011721
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT FRI JUL 1 2016
 
NYZ036-045-046-011745-
OTSEGO NY-MADISON NY-CHENANGO NY-
121 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
NORTHWESTERN OTSEGO AND NORTHEASTERN CHENANGO COUNTIES...

AT 121 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDMESTON...OR 15 MILES WEST OF COOPERSTOWN...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEONARDSVILLE AROUND 125 PM EDT. 
  UNADILLA FORKS AROUND 130 PM EDT. 
  EXETER CENTER AROUND 140 PM EDT. 
  RICHFIELD SPRINGS AROUND 145 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4261 7532 4274 7538 4286 7521 4286 7514
      4291 7510 4284 7494 4277 7484
TIME...MOT...LOC 1721Z 238DEG 26KT 4271 7523 

$$

DJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 6:50 AM EDT, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 6:50 AM EDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
650 AM EDT FRI JUL 1 2016

.SYNOPSIS...
Scattered showers and thunderstorms are likely today from midday
through evening. Some storms may produce gusty winds and hail,
especially near interstate 81 and areas to the east. We will be
drier and more comfortable Saturday, with dry and warmer weather
Sunday into much of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
430 AM Update...

The main focus will be on the severe weather threat today
especially across the eastern half of our forecast area. SPC which
placed a marginal risk for severe weather across our far eastern
forecast area yesterday morning, continued the westward trend
later yesterday and again this morning. Now a slight risk for
severe weather is on a line from Towanda to Owego to Syracuse and
points east, with a marginal risk west of this line.

A prefrontal trof looks to be the trigger to get things going
between 15Z and 18Z today, with a cold front keeping shower and
thunder chances going into the early evening. While the threat
for severe weather is similar in aerial extent to the last event
we had (I-81 east again the prime area), a few important parameters
are different and may lead to a greater potential for damaging
winds today. We are not as moist as last time and the NAM seems
the most resonable with dewpoints climbing into the lower to
middle 60s this afternoon at best. The NAM also seems more
resonable with MLCAPES this afternoon between 800 and 1200 J/KG
and I don't buy the lower CAPE values on the GFS. Despite not
being as moist, we have much steeper lapse rates than the last
event.  The steepest lapse rates are from the surface up through
about 700 mb. It is around this level we will have a weak cap late
this morning, but this should be easily broken with the surface
trof and upstream shortwaves providing plenty of lift. While the
lapse rates weaken a bit above 700 mb, they are still quite
decent. The steep lapse rates combined with 0-6 KM bulk shear
values of 35-40 KTS and dry air in the mid levels, points to a
damaging wind threat being the primary concern along with large
hail. Overall low level rotation is pretty weak for much of the
day, with 0-1 KM bulk shears of 10 kts or less, which is not
conducive to a tornado risk. However, SPC does have our extreme
far east in a 5% risk. This is likely do to an increase in low
level shear late in the day in these areas as 0-1 KM bulk shears
increase to around 20 kts. Still high resolution model guidance
combined with the parameter's mentioned above point to an
evolution of small linear lines developing between 15Z and 18Z
just west of near I-81, then progressing east- southeast. It will
be during this time (18Z and onward) and areas east of I-81, that
our potential for severe weather will be the highest as these
lines try to become longer lived and longer in aerial extent north
to south. The steeper lapse rates also lead me to believe that we
may have more reports of wind and hail than the last go around.

Storm threat clears the far east of 03Z with drier weather
overnight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
430 AM Update...

Behind the storms mentioned above, cooler air will filter into the
area over the weekend. 850 temps around 10C will translate into
highs in the 70s Saturday, and perhaps touch near 80 in the
warmest spots Sunday. All in all a great weekend weatherwise, lets
just hope some of our drier locations in the Finger Lakes can see
some rain today for the farmers!

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
2 pm Thursday update...

The largely cyclonic pattern aloft this weekend will shift to a more
zonal flow through the week...which will allow the cooler/milder air
to move out and usher in a warmer air mass through the middle of the
week. There is still the potential for a few showers and storms
across the Twin Tiers and NE PA Tuesday as an embedded upper wave
and associated inverted trough track through the mid-Atlantic
region. There is still some uncertainty regarding the nwd extent of
this precip shield...but confidence is decreasing as the latest 12Z
model runs have all shifted the bulk of the precip well to the
south. The one exception is the Canadian model...which still brings
a swath of 1 inch of rain along and south of the NY/PA border. High
pressure builds in across the region into the middle to latter half
of the week. Should remain dry for most of the region with no
significant chances for accumulating rain.

High temperatures will warm from the low to mid 80s early in the
week...into the mid to upper 80s, close to 90 by late in the week.
Lows will warm as well...into the lower/mid 50s on Monday, into the
upper 50s and 60s later in the week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...

Shrp upr wv will push a sfc trof flwd by a cold fnt thru the area
today. This will bring a pd of shwrs and psbl trws to the tafs
sites during the aftn. Best chance ofthunder will be across the
north but any of the sites may see a brief reduction in vsny and
cigs to mvfr lvls during the hevier shwrs. Drier air and vfr conds
return bhd the fnt. Wly breeze ovrngt shd keep vly fog from frmg.

OUTLOOK...

Sat through Tue...Mainly VFR except for possible predawn valley
fog for KELM after Saturday.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...Heden
NEAR TERM...Heden
SHORT TERM...Heden
LONG TERM...BJT
AVIATION...DGM
Hazardous weather outlook, Jul 1, 3:40 AM EDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 AM EDT FRI JUL 1 2016

NYZ009-018-036-037-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-020745-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
340 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AROUND MIDDAY
AHEAD OF A COLD FRONT ACROSS THE FINGER LAKES EAST TOWARD THE
INTERSTATE 81 CORRIDOR. STORMS WILL THEN MOVE EAST THROUGH THE
AFTERNOON INTO THE EARLY EVENING WITH SOME POSSIBLY BECOMING
STRONG TO SEVERE. DAMAGING WINDS WILL BE THE BIGGEST THREAT
HOWEVER LARGE HAIL WILL ALSO BE POSSIBLE ALONG WITH HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN ANY HAIL AND/OR WIND REPORTS
THIS AFTERNOON.

NYZ015>017-022>025-020745-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
340 AM EDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THIS AFTERNOON AND EVENING THERE IS A CHANCE OF A FEW
THUNDERSTORMS WITH DAMAGING WINDS. HOWEVER THE BEST CHANCE OF
SEVERE WEATHER WILL BE JUST EAST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND IN ANY HAIL AND/OR WIND REPORTS
THIS AFTERNOON.

HEDEN

In the hours before

Special weather statement, Jul 1, 12:39 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT FRI JUL 1 2016

NYZ045-046-011730-
OTSEGO NY-CHENANGO NY-
1239 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OTSEGO AND
NORTHEASTERN CHENANGO COUNTIES...

AT 1239 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NORWICH...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NORTH NORWICH AROUND 1255 PM EDT.
  SHERBURNE AND NEW BERLIN AROUND 115 PM EDT.
  EDMESTON...PITTSFIELD AND COLUMBUS AROUND 130 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4243 7541 4249 7564 4273 7549 4272 7520
TIME...MOT...LOC 1639Z 212DEG 13KT 4253 7549

DJN
Special weather statement, Jul 1, 12:50 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1250 PM EDT FRI JUL 1 2016

NYZ036-037-011715-
MADISON NY-SOUTHERN ONEIDA NY-
1250 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MADISON AND SOUTH CENTRAL
ONEIDA COUNTIES...

AT 1250 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NELSON...OR 10 MILES SOUTH OF ONEIDA...MOVING NORTHEAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PETERBORO AROUND 1255 PM EDT.
  STOCKBRIDGE AROUND 105 PM EDT.
  SHERRILL AND AUGUSTA AROUND 110 PM EDT.
  CLINTON AND VERNON AROUND 115 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4285 7575 4295 7584 4314 7553 4296 7526
TIME...MOT...LOC 1650Z 234DEG 28KT 4293 7571

DJN
Special weather statement, Jul 1, 1:18 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EDT FRI JUL 1 2016

PAZ044-047-011745-
LACKAWANNA PA-LUZERNE PA-
118 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LUZERNE AND SOUTH
CENTRAL LACKAWANNA COUNTIES...

AT 118 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SUGAR NOTCH...OR NEAR WILKES-BARRE...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BEAR CREEK AND BEAR CREEK VILLAGE AROUND 130 PM EDT.
  GLENDALE AND STODDARTSVILLE AROUND 140 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4125 7609 4137 7562 4121 7555 4112 7563
      4112 7565 4113 7568 4110 7574 4107 7605
TIME...MOT...LOC 1718Z 256DEG 34KT 4120 7595

DJN
Special weather statement, Jul 1, 1:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
121 PM EDT FRI JUL 1 2016

NYZ036-045-046-011745-
OTSEGO NY-MADISON NY-CHENANGO NY-
121 PM EDT FRI JUL 1 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...
NORTHWESTERN OTSEGO AND NORTHEASTERN CHENANGO COUNTIES...

AT 121 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDMESTON...OR 15 MILES WEST OF COOPERSTOWN...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEONARDSVILLE AROUND 125 PM EDT.
  UNADILLA FORKS AROUND 130 PM EDT.
  EXETER CENTER AROUND 140 PM EDT.
  RICHFIELD SPRINGS AROUND 145 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4261 7532 4274 7538 4286 7521 4286 7514
      4291 7510 4284 7494 4277 7484
TIME...MOT...LOC 1721Z 238DEG 26KT 4271 7523

DJN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:39 PM EDTSpecial Weather StatementBGMChenango51 min
Jul 1, 12:50 PM EDTSpecial Weather StatementBGMMadison25 min
Jul 1, 1:28 PM EDTSpecial Weather StatementBGMOneida32 min
Jul 1, 2:25 PM EDTSpecial Weather StatementBGMSchoharie20 min
Jul 1, 3:23 PM EDTSpecial Weather StatementBGMOtsego22 min
Jul 1, 3:33 PM EDTSevere Thunderstorm WarningBGMOtsego31 min
Jul 1, 6:17 PM EDTSpecial Weather StatementBGMSullivan58 min
Jul 1, 1:18 PM EDTSpecial Weather StatementBGMLuzerne27 min
Jul 1, 1:45 PM EDTSpecial Weather StatementBGMLackawanna45 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.